Catatonia in an Alzheimer's dementia patient

Authors


Assistant Professor Arvind Kendurkar, MD (Psychiatry), S/o Sh. G.S. Kendurkar, House No. 3, Mahaveer Nagar, New Purena, Raipur-492006, Chhatisgarh, India. Email: akendurkar@gmail.com

Abstract

The present case report is of an 82-year-old woman, a known case of Alzheimer's dementia, referred to the Department of Psychiatry for evaluation regarding the sudden onset of a change in behavior. A diagnosis of catatonia caused by an acute psychotic illness was made. The patient was given a trial of lorazepam, failing which quetiapine was given, leading to complete resolution in 4 weeks. Quetiapine was withdrawn after 3 months and the patient was found to be well in next 6 months of follow up. Catatonia is known to exist in many disorders. In the elderly, it is reported to occur in primarily four types of disorders: organic, psychotic, mood and toxic. However, a few reports also suggest an association between catatonia and Lewy body dementia. There have been no previous reports of catatonia with Alzheimer's dementia. The planning of management is often difficult in such cases, because no single approach has been found to be absolutely effective.

INTRODUCTION

Catatonic behavior is described by symptoms such as excitement, posturing, waxy flexibility, negativism, mutism and stupor.1 There are many other symptoms that are also associated with catatonia, such as automatism, rigidity, echolalia and echopraxia.2 Catatonia, as an independent diagnostic entity, does not appear in the literature but it is known to be associated with other conditions.2 The present paper reports on a case of catatonia developing acutely (i.e. in less than 2 weeks1) during the course of Alzheimer's dementia with diabetes. The patient's clinical course, difficulties in management and follow up are reported. The judicious use of psychotropic medication helps in the treatment of catatonic symptoms in such patients.

CASE REPORT

An 82-year-old woman, a known case of Alzheimer's dementia (for the past 2 years) with diabetes (for the past 15 years), was adequately maintained on rivastigmin and an oral hypoglycaemic (as advised by her neurologist). The patient's diagnosis of Alzheimer's dementia was supported by a strong family history of dementia in her mother and maternal aunt and by magnetic resonance imaging (MRI) scans (Figs 1–4). The patient's Mini-Mental State Examination (MMSE) score ranged from 16 to 18. She was hospitalized with a history of a sudden change in behavior for the previous 10 days. The patient would make odd gestures and would complain of hearing voices of many people when sitting alone. Her vegetative functions were altered. Gradually, over 10 days, her condition worsened. She would not accept anything orally, would hold saliva in her mouth and became incontinent. On hospitalization, all medications were stopped, Foley catheterization was performed and the patient's vitals were maintained on intravenous fluids and Ryle's tube feeding. Diet supplementation was started in view of her debilitated physical state. Detailed neurological examination did not reveal any specific finding. Pathological investigations and MRI scans did not reveal any positive findings. On psychiatric referral, it was found that the patient was mute and showed negativism towards the examiner in the form of further clenching of her teeth during physical examination. The patient had lead pipe-type rigidity in all major joints. When placed in awkward positions, she would maintain the position for much longer than normal. A diagnosis of catatonic symptoms caused probably by an acute psychotic disorder was made. It was planned to start the patient on parenteral lorazepam 0.25 mg with diabetes control by insulin. The dose of lorazepam was increased gradually from 1 to 4 mg/day, in divided doses, over a period of 10 days. No significant improvement was seen on this regimen over a period of 10 days. The patient was started on quetiapine 12.5 mg, which was increased gradually to 50 mg/day, in divided doses, over a period of 1 week. The lorazepam was tapered and stopped over the next 4 days. There were no signs of extrapyramidal side-effects. The patient started to show improvement in approximately 10 days. Over a period of 4 weeks, she recovered completely. She had no memory of the events during her present illness. Taking the previous diagnosis of Alzheimer's dementia with diabetes into account, rivastigmin and an oral hypoglycaemic were again restarted slowly, as advised by the neurologist. Quetiapine were withdrawn gradually over next 12 weeks. The patient was found to be well over the next 6 months of follow up.

Figure 1.

Transverse section of T2-weighted magnetic resonance imaging showing generalized brain atrophy.

Figure 2.

Transverse section of T1-weighted magnetic resonance imaging showing generalized brain atrophy.

Figure 3.

Sagital section of T1-weighted magnetic resonance imaging showing generalized brain atrophy.

Figure 4.

Coronal section of T2-weighted magnetic resonance imaging showing generalized brain atrophy.

DISCUSSION

Although catatonia is known to occur at any age,3 the present case was unique in terms of the late age of presentation with Alzheimer's dementia and diabetes leading, which led to a diagnostic dilemma and problems with management. Catatonia occurring during the course of dementia has been reported with Lewy body dementia or in association with the use of donepezil in patients with Parkinson's disease.4 A Medline-based search using the key words ‘catatonia’ and ‘Alzheimer’ did not return any reports of cases similar to the present one. Rivastigmin has been reported to cause motor dysfunction in elderly.5 However, the presentation of catatonia due to rivastigmin seems to be unlikely in the present case because the patient was well maintained on rivastigmin for 2 years prior to the catatonia. The patient's poor physical status and her relatives' unwillingness to give consent for electroconvulsive therapy (ECT) made this an impractical option, so oral medication was chosen. The role of ECT in cases of catatonia is well proven.2 However, the role of ECT in elderly patients with catatonia has not yet been studied. Lorazepam was chosen because of its known efficacy2,6 and short half-life for easy dose regulation. However, the patient's lack of response to lorazepam justified an alternative treatment. The use of antipsychotics in cases of catatonia is controversial. Some studies report the judicious use of antipsychotic medication in view of the higher sensitivity for the development of antipsychotic drug-associated side-effects,2 whereas others have reported a good response to the use of antipsychotics.7,8 Quetiapine was chosen in the present case because it lacks affinity for muscarinic receptors and does not produce any electroencephalographic slowing, hence making it a better choice in elderly patients with cognitive decline.9,10 The presence of diabetes in the present patient was a matter of contention because the use of quetiapine has been reported to be associated with hyperglycemia and related complications.11 However, it has been reported that the risk of hyperglycemia with quetiapine is nearly equal to that following the use of olanzapine and risperidone.12 Nonetheless, antipsychotics should only be used after careful selection of cases based on experience and guidelines suitable for the population, along with rigorous monitoring of physical parameters. These patients often pose a management problem. The present case shows that catatonia can present with a number of disorders. The matter that remained unresolved in the present case was whether the catatonic symptoms presented de novo in Alzheimer's dementia or whether it was a case of late onset psychotic disorder with Alzheimer's dementia. It is worth mentioning that the use of antipsychotic medication in the treatment of catatonia can be considered irrespective of the underlying etiology.

Ancillary